Atractyloside poisoning is an infrequent but often fatal form of herbal poisoning, which occurs worldwide but especially in Africa and the Mediterranean regions. The primary mechanism of atractyloside poisoning is known to be inhibition of the mitochondrial ADP transporter. Poisoning in humans may present with either acute hepatic or renal pathology and it is possible that there is a second, different mechanism of toxicity to the hepatocyte. Atractyloside in large amounts gives rise to massive necrosis, but in vitro studies have shown that at lower doses cells progress to apoptosis. Simple methods for the detection of atractyloside poisoning are at present restricted to thin-layer chromatography in urine and are useful only in the case of severe poisoning. Immunoassays, high-performance liquid chromatography, nuclear magnetic resonance, and a recently developed high-performance liquid chromatography/mass spectrometry method have yet to be applied to clinical diagnoses. There is at present no treatment, but a fuller understanding of the mechanisms of toxicity may lead to the application of a number of compounds that are effective in vitro.